Risk aversion for nonsmooth utility functions

A.M. Wuerth, J.M. Schumacher

Research output: Contribution to journalArticleScientificpeer-review

3 Citations (Scopus)
291 Downloads (Pure)

Abstract

This paper generalizes the notion of risk aversion for functions which are not necessarily differentiable nor strictly concave. Using an approach based on superdifferentials, we define the notion of a risk aversion measure, from which the classical absolute as well as relative risk aversion follows as a Radon–Nikodym derivative if it exists. Using this notion, we are able to compare risk aversions for nonsmooth utility functions, and to extend a classical result of Pratt to the case of nonsmooth utility functions. We prove how relative risk aversion is connected to a super-power property of the function. Furthermore, we show how boundedness of the relative risk aversion translates to the corresponding property of the conjugate function. We propose also a weaker ordering of the risk aversion, referred to as essential bounds for the risk aversion, which requires only that bounds of the (absolute or relative) risk aversion hold up to a certain tolerance.
Original languageEnglish
Pages (from-to)109-128
JournalJournal of Mathematical Economics
Volume47
Issue number2
DOIs
Publication statusPublished - 2011

Fingerprint Dive into the research topics of 'Risk aversion for nonsmooth utility functions'. Together they form a unique fingerprint.

  • Cite this